Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 239, NWS Hastings, NE

September 20, 2018Fillmore County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 20, 2018, 6:58 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 6:58 PM CDT (23:58 UTC)
Expired
Sep 20, 2018, 7:30 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Fillmore County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 7:00 PM CDTTSTM WND DMGBruning, NELARGE TREE LIMBS DOWN 2 BLOCKS NORTH OF MAIN STREET.
Sep 20, 7:00 PM CDTTSTM WND GST 50Hubbell, NEOBSERVER REPORTED 50-PLUS MPH GUSTS, BUT NO EXACT SPEED AND NO DAMAGE.
Sep 20, 7:00 PM CDTTSTM WND GST 562 Nne Hebron, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:11 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS53 KGID 202358
SVRGID
NEC059-169-210030-
/O.NEW.KGID.SV.W.0239.180920T2358Z-180921T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
658 PM CDT THU SEP 20 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southern Fillmore County in south central Nebraska...
  Thayer County in south central Nebraska...

* Until 730 PM CDT.

* At 657 PM CDT, severe thunderstorms were located along a line
  extending from Shickley to near Belvidere to Chester, moving
  northeast at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Geneva, Hebron, Shickley, Milligan, Bruning, Chester, Alexandria,
  Ohiowa, Carleton, Hubbell, Belvidere, Gilead and Strang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4002 9737 4000 9743 4000 9766 4024 9767
      4039 9783 4051 9780 4058 9737
TIME...MOT...LOC 2357Z 238DEG 41KT 4042 9776 4027 9761 4002 9759 

HAIL...<.75IN
WIND...70MPH
 
$$

Rossi
1 follow-up statement
349 
WWUS53 KGID 210035
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
735 PM CDT THU SEP 20 2018

NEC059-169-210044-
/O.EXP.KGID.SV.W.0239.000000T0000Z-180921T0030Z/
Fillmore NE-Thayer NE-
735 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FILLMORE AND THAYER
COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4002 9737 4000 9743 4000 9766 4024 9767
      4039 9783 4051 9780 4058 9737
TIME...MOT...LOC 0034Z 238DEG 41KT 4064 9729 4049 9714 4024 9712 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:55 PM CDT, 3 minutes earlier.

Area forecast discussion, Sep 20, 6:55 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
655 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 248 PM CDT Thu Sep 20 2018

Showers and thunderstorms are beginning to develop along and
ahead of a cold front stretched across portions of central
Nebraska this afternoon. With around 2000 Joules of CAPE to work
with evident on mesoanalysis along with modest shear near the
front...expect the area of showers and thunderstorms to continue
to fill in and intensify over the next few hours. As this
occurs...expect the line of thunderstorms to become more organized
and become capable of producing strong winds...along with
isolated pockets of marginally severe hail. In addition...until
the main upper level wave begins to make a more significant push
eastward...could also see some pockets of heavy rainfall as storms
will likely train across some of the same areas...which could
lead to some isolated rainfall totals of 1 to 2 inches. That
said...with the dry conditions of late...do not plan on making an
issue of heavy rainfall as it will take a much more significant
rainfall event in order to cause much of an issue.

Once the main upper level low across Wyoming/Montana shifts
further east and pushes the cold front through the local area
during the overnight hours tonight...expect a return to more
seasonable temperatures...with overnight lows expected to bottom
out in the upper 40s in the coolest spots...to mid 50s elsewhere.

For tomorrow...despite the mostly sunny skies...expect continued
cool air advection behind tonights front to bring a taste of
fall...with breezy northwesterly winds and temperatures ranging
from only in the 60s across our Nebraska counties...to the lower
70s across portions of north central Kansas. This cool weather
will then persist into the evening and overnight hours...when
winds drop off and mostly clear skies should combine to make for
near ideal radiational cooling conditions...likely making Saturday
morning the coolest start to a day we have seen locally since
late April.

.LONG TERM...(Saturday through Thursday)
Issued at 248 PM CDT Thu Sep 20 2018

After a cool start to the day on Saturday...expect weak ridging in
the mid to upper levels of the atmosphere to make for a fairly
nice weekend across the local area with temperatures rebounding to
near seasonal norms under mainly clear skies both Saturday and
Sunday afternoons. Could see southerly breezes increase a bit
both Sunday and Monday afternoons as the next upper level trough
begins transitioning across the intermountain west...which will
bring the next chance for some showers and maybe a thunderstorm
back to the local area Monday afternoon and evening. Because
instability looks very marginal with this system at this point in
time...do not anticipate much in the way of strong or severe
thunderstorms...with the chance for thunder itself diminishing
during the evening and overnight hours Monday as this system makes
its way across the local area.

Thereafter...a west northwesterly flow pattern is expected to
prevail across the local area through the end of next
week...bringing multiple...small...chances for showers across the
local area along with near seasonal temperatures for late
September.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 652 PM CDT Thu Sep 20 2018

Precipitation will continue to slide east of the terminal areas
over the next few hours, as the main sfc cold front pushes through
the area. Once this all clears the area, quiet weather and VFR
conditions are forecast for the remainder of the TAF period. Winds
will remain NNW, gusts near 20 MPH will be possible during the day
tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...ADP
Hazardous weather outlook, Sep 20, 3:11 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
311 PM CDT Thu Sep 20 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
212015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
311 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop along and ahead
of a cold front this afternoon and track across much of the
forecast area during the late afternoon through evening hours.
Expect a few of these storms to be on the strong to marginally
severe side...especially along and southeast of a line extending
from Alma to Silver Creek Nebraska. Hail to the size of quarters
and wind gusts to 60 mph will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A small chance for thunderstorms returns to much of the forecast
area Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening...
especially along and southeast of a line extending from Alma to
Silver Creek Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Sep 20, 6:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     3 WNW JEWELL            39.68N 98.21W
09/20/2018  M53 MPH          JEWELL             KS   MESONET

&&

SR
Local storm report, Sep 20, 6:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     NELSON                  40.20N 98.07W
09/20/2018  M64 MPH          NUCKOLLS           NE   MESONET

&&

SR
Local storm report, Sep 20, 6:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
642 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     5 ENE WEBBER            39.97N 97.95W
09/20/2018  M55 MPH          JEWELL             KS   MESONET

&&

SR
Local storm report, Sep 20, 6:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     SUPERIOR AIRPORT        40.05N 98.06W
09/20/2018  M53 MPH          NUCKOLLS           NE   MESONET

&&

SR
Special weather statement, Sep 20, 6:46 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
646 PM CDT THU SEP 20 2018

NEZ076-077-210030-
Clay NE-Fillmore NE-
646 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND FILLMORE
COUNTIES UNTIL 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edgar, or 25 miles southeast of Hastings, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Geneva, Clay Center, Edgar, Shickley, Milligan, Ohiowa, Ong and
Strang.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4035 9804 4053 9808 4062 9737 4035 9737
TIME...MOT...LOC 2346Z 264DEG 28KT 4039 9797

Rossi
Local storm report, Sep 20, 6:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     DAVENPORT               40.31N 97.81W
09/20/2018  M65 MPH          THAYER             NE   PUBLIC

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:24 PM CDTSpecial Weather StatementGIDPolk36 min
Sep 20, 4:51 PM CDTSpecial Weather StatementGIDFranklin24 min
Sep 20, 4:57 PM CDTSpecial Weather StatementGIDClay33 min
Sep 20, 5:25 PM CDTSpecial Weather StatementGIDYork35 min
Sep 20, 5:30 PM CDTSpecial Weather StatementGIDNuckolls30 min
Sep 20, 5:52 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster38 min
Sep 20, 6:24 PM CDTSpecial Weather StatementGIDNuckolls, Thayer36 min
Sep 20, 6:29 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer46 min
Sep 20, 6:46 PM CDTSpecial Weather StatementGIDClay, Fillmore44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.